A Swedish study has examined heroin overdoses, described as the main cause of death among users of the drug.
The experience of a powerful high close to the edge of an overdose is the type of high some users intentionally seek, reports the International Journal of Drug Policy.
The effect of heroin is mainly determined by the potency and the amount of the dose, in connection to the user’s tolerance, mood and relationship to the drug.
The total drug-overdose deaths was 64,070 in the 12 months through January 2017.” The Wall Street Journal, Oct. 27, 2017 wsj.com/usnews
“Opioids, such as fentanyl, heroin, oxycodone and hydrocodone, killed more than 34,500 people in 2016.”
The Wall Street Journal, Oct. 27, 2017 wsj.com/usnews
In a study approved by the Regional Ethical Review Board at Lund University, research was conducted on 35 heroin users from Sweden. Participants were studied to ascertain how they interpret and respond to overdoses of others as well as themselves.
Participants described how they were unable to notice an overdose of someone else due to their own state of intoxification.
“If you’re really high yourself and everyone else is sitting around nodding off, then it can take a while before anyone realizes…,” said one participant.
“Many are themselves so wasted that they can’t handle checking whether it’s an overdose… Heroin and benzo (bensodiazepins) filters out all emotional impressions, so that you don’t care as much about others when you’re high yourself,” said another participant.
To experience another person overdosing is described by many as a dramatic event in which fear, shock and panic are common reactions.
In some instances, while witnessing an overdose, users describe being shocked awake and receiving an adrenaline rush, which snapped them out of their own high. In such scenarios, the potential of a user saving another person from overdosing is much better.
“I lay down on the bed and told them to turn on Give Me Shelter by the (Rolling) Stones. Then I shot up. I remember people throwing stuff at me trying to wake me up… Luckily, my boyfriend came… Otherwise, I don’t know where I would have been today,” said a participant.
Several interviewees revealed how they left behind some they thought were dead, only later to discover that they had actually survived.
Symptoms of a user in need of help: collapsing, unresponsive change in facial color and wheezing noises.
Due to the difficulty in defining the seriousness of a potential overdose, solutions call for overdose prevention programs that teach response techniques.
Group sessions of drug users who interact and discuss overdose prevention strategies are another useful method.
One of the most important measures to save an overdose victim is to call emergency services.
In several states within the U.S., “Good Samaritan 911 laws” have been introduced to exempt heroin users who seek medical assistance from being criminally prosecuted.
“I have myself saved several people who overdosed,” said a participant. “The guy survived because I kept him going until the ambulance came… I can’t have that on my conscience, to leave someone to die and then read about it in the paper the next day.”